Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 163, NWS Aberdeen, SD

September 13, 2021Jones County, Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 13, 2021, 9:10 AM CDT for Jones County, Lyman County, South Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2021, 9:10 AM CDT (14:10 UTC)
Expired
Sep 13, 2021, 9:33 AM CDT
In force
23 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Jones County, SD, Lyman County, SD

The radar

The North Platte radar (KLNX), 199 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 2.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2021-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2021-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1810 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

655 
WUUS53 KABR 131410
SVRABR
SDC075-085-131445-
/O.NEW.KABR.SV.W.0163.210913T1410Z-210913T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
910 AM CDT Mon Sep 13 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jones County in central South Dakota...
  West central Lyman County in central South Dakota...

* Until 945 AM CDT.

* At 910 AM CDT, a severe thunderstorm was located 14 miles south of
  Vivian, or 19 miles southwest of Presho, moving northeast at 30
  mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Jones and west central Lyman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4372 10030 4372 10034 4374 10037 4373 10038
      4373 10040 4372 10042 4391 10023 4376 10005
      4370 10022 4371 10023 4370 10025 4371 10027
      4370 10028
TIME...MOT...LOC 1410Z 228DEG 24KT 4372 10035 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Lueck
2 follow-up statements
470 
WWUS53 KABR 131422
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
922 AM CDT Mon Sep 13 2021

SDC075-131431-
/O.CAN.KABR.SV.W.0163.000000T0000Z-210913T1445Z/
Jones SD-
922 AM CDT Mon Sep 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JONES COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4372 10030 4372 10034 4374 10034 4389 10021
      4376 10005 4370 10022 4371 10023 4370 10025
      4371 10027 4370 10028
TIME...MOT...LOC 1421Z 228DEG 24KT 4377 10027 

$$

SDC085-131445-
/O.CON.KABR.SV.W.0163.000000T0000Z-210913T1445Z/
Lyman SD-
922 AM CDT Mon Sep 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR WEST CENTRAL LYMAN COUNTY...

At 921 AM CDT, a severe thunderstorm was located 10 miles southwest
of 5 Mile Corner, or 13 miles southwest of Presho, moving northeast
at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of west
central Lyman County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4372 10030 4372 10034 4374 10034 4389 10021
      4376 10005 4370 10022 4371 10023 4370 10025
      4371 10027 4370 10028
TIME...MOT...LOC 1421Z 228DEG 24KT 4377 10027 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Lueck
076 
WWUS53 KABR 131433
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
933 AM CDT Mon Sep 13 2021

SDC085-131442-
/O.CAN.KABR.SV.W.0163.000000T0000Z-210913T1445Z/
Lyman SD-
933 AM CDT Mon Sep 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LYMAN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 4372 10030 4372 10034 4374 10034 4389 10021
      4376 10005 4370 10022 4371 10023 4370 10025
      4371 10027 4370 10028
TIME...MOT...LOC 1428Z 228DEG 24KT 4382 10019 

$$

Lueck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 6:29 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Sep 13, 6:29 AM CDT, 2 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
629 AM CDT Mon Sep 13 2021

.UPDATE...
Issued at 626 AM CDT Mon Sep 13 2021

See updated aviation discussion below.

&&

.SHORT TERM...(Today through Tuesday Afternoon)
Issued at 317 AM CDT Mon Sep 13 2021

Warm air advection has developed this morning ahead of a low
pressure system, broad upper level trough. Surface dew points are
slowly increasing west of the Missouri River with readings in the
low to mid 50s. A low level jet over the western Dakotas should
help maintain the ongoing convection over Wyoming. Increasing
instability along and west of the Missouri River, along with good
deep layer shear could support a few strong to severe elevated
storms through the mid morning hours. Instability quickly wanes
before noon, with general showers and thunderstorms expected.
Also, as the convection moves eastward, it will encounter a more
stable environment, with mostly showers, with a few embedded
thunderstorms expected. There is still the potential of additional
convection over south central South Dakota later this afternoon
as instability tries to return with some clearing. Later shifts
may need to monitor the clearing line this afternoon for this
additional severe threat area. An area of high pressure will
slowly slide southeastward into the CWA later tonight into the
morning hours on Tuesday. This may help set the stage for low
clouds, or fog over a good portion of the CWA, especially over the
higher terrain areas of the Sisseton Hills. The HREF does support
a good area of low cloud cover. A short wave will track southeast
across southwestern South Dakota late tonight and into the
morning hours on Tuesday. This system could bring showers to the
far southwestern CWA, or Jone County. Will keep the time period
dry for now.

.LONG TERM...(Tuesday Evening through Sunday)
Issued at 317 AM CDT Mon Sep 13 2021

The region will be under the influence of surface high pressure at
the beginning of the extended period. The high begins to get pushed
east late Tuesday night as a low pressure trough approaches from the
west. The trough appears to stall out over the western Dakotas on
Wednesday, with a decent pressure gradient developing, which may
result in Wednesday being a somewhat windy day. The trough finally
begins to slide east Wednesday night, with the associated frontal
boundary tracking from west to east across the CWA late Wednesday
night into Thursday morning. The front looks to move through dry for
the most part, but may interact with a bit more moisture across the
far eastern CWA, so could be a few showers or thunderstorms Thursday
night into the day Friday. Some of the models are hinting at another
frontal boundary sometime over the weekend, but most of the models
bring this through dry, so will follow suit with the forecast for
now.

The majority of the extended period will feature high temperatures
in the 70s and 80s. The exception will be Friday, with cooler highs
in the mid 60s to mid 70s. Overnight lows will generally be in the
upper 40s to the 50s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 626 AM CDT Mon Sep 13 2021

Terminals KABR,KATY,KPIR,KMBG

An area of showers and thunderstorms will track from west to east
across the area today, exiting the region during the evening
hours. Periods of MVFR cigs and vsbys will be possible with any
thunderstorms. Expect VFR cigs across the central part of South
Dakota overnight, but will see IFR/MVFR cigs settle in over
eastern South Dakota and west central Minnesota.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...SD
LONG TERM...Parkin
AVIATION...Parkin
Hazardous weather outlook, Sep 13, 3:46 AM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
346 AM CDT Mon Sep 13 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-140900-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
346 AM CDT Mon Sep 13 2021 /246 AM MDT Mon Sep 13 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms can be expected today into tonight. While the overall
severe threat is low, a few storms become be strong and produce hail.
Locally heavy rainfall will be possible with some storms as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SD

In the hours before

Special weather statement, Sep 13, 8:29 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
829 AM CDT Mon Sep 13 2021

SDZ045-131345-
Jones SD-
829 AM CDT Mon Sep 13 2021

...A strong thunderstorm will impact portions of southeastern Jones
County through 845 AM CDT...

At 828 AM CDT, Doppler radar was tracking a strong thunderstorm over
Intersection of Highway 83 and White River, or 11 miles northeast of
White River, moving northeast at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of southeastern Jones
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4372 10073 4374 10075 4389 10050 4374 10037
      4373 10038 4373 10040 4372 10042 4373 10044
      4372 10047 4373 10046 4374 10049 4373 10051
      4374 10052 4374 10055 4375 10055 4377 10058
      4374 10062 4375 10065 4371 10068
TIME...MOT...LOC 1328Z 240DEG 23KT 4372 10064

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Lueck
Special weather statement, Sep 13, 9:00 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
900 AM CDT Mon Sep 13 2021

SDZ045-048-131430-
Lyman SD-Jones SD-
900 AM CDT Mon Sep 13 2021

...A strong thunderstorm will impact portions of southeastern Jones
and west central Lyman Counties through 930 AM CDT...

At 900 AM CDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Wood, or 20 miles northeast of White River, moving
northeast at 45 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  5 Mile Corner around 920 AM CDT.

Other locations in the path of this storm include Earling Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4371 10023 4370 10028 4372 10030 4372 10034
      4374 10037 4373 10038 4373 10040 4372 10042
      4373 10044 4372 10047 4373 10046 4373 10051
      4374 10051 4399 10014 4378 9997 4371 10019
      4369 10022
TIME...MOT...LOC 1400Z 234DEG 40KT 4370 10037

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Lueck

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 8:29 AM CDTSpecial Weather StatementABRJones16 min
Sep 13, 9:00 AM CDTSpecial Weather StatementABRLyman30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.